Tennessee, 2022

Tornado and Damaging Winds in Tennessee, January 1, 2022

January 1, 2022 · NWS OHX · 8 events in 5 counties and zones

Numerous thunderstorms affected much of Middle Tennessee during the early morning hours on January 1st, then again during the afternoon hours. These storms produced several reports of wind damage and one EF-1 tornado in Giles County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous thunderstorms affected much of Middle Tennessee during the early morning hours on January 1st, then again during the afternoon hours. These storms produced several reports of wind damage and one EF-1 tornado in Giles County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 1, 11:12 AM CST, 43 minutes earlier.

Area forecast discussion, Jan 1, 11:12 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1112 AM CST Sat Jan 1 2022

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Fairly strong dynamics are already in place right now and this
afternoon will we are like to see a decent boost in CAPE. Latest
HiRes pushing numbers 600-1000J depending, and we are already
seeing stronger storms across our extreme northwest responding.
Strong LL shear likely to produce quick spin-ups, and this trend
will continue well into the evening. Also a few discrete
supercells likely to precede QLCS expected later today. While
tornadoes are possible area-wide, our south and east this
afternoon seems to have the most favorable parameters for
development. We have also seen gradient wind gusts around 40mph.
Went ahead an issued a wind advisory into tonight.

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR/MVFR conditions are expected at airports this morning with
VCSH/-SHRA and gusty south to southwest winds. TSRA will move over
all terminals this afternoon with IFR vis and strong tstorm wind
gusts. IFR conditions will continue overnight with continued SHRA
and winds becoming northwesterly.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CST this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

Flood Watch until 9 PM CST this evening for Cheatham-Clay-
Davidson-Dickson-Houston-Humphreys-Jackson-Macon-Montgomery-
Robertson-Smith-Stewart-Sumner-Trousdale-Wilson.

&&

DISCUSSION......07
AVIATION........Shamburger
Hazardous weather outlook, Jan 1, 5:20 AM CST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
520 AM CST Sat Jan 1 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-021130-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
520 AM CST Sat Jan 1 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

As a stationary boundary just to our north continues to encounter
some increasingly unstable air, a few strong to severe thunderstorms
will be possible across far northern and northwestern middle
Tennessee through this morning. Strong to damaging winds, isolated
tornadoes, and some hail will be possible.

A Flood Watch remains in effect through 9 PM this evening mainly for
areas along and north of I-40 where heavy rain may lead to isolated
flooding. Up to 2 inches of rainfall will be possible across the
watch area.

A cold front will begin to approach the area late in the day. This
cold front will be working across a very warm and unstable airmass.
As a result, Severe thunderstorms will be possible from mid afternoon
and continue into this evening. Straight line damaging winds, large
hail and a few tornadoes will all be possible.

Look for wind speeds to average from 10 to 15 mph today. By
afternoon, some wind gusts of up to 35 mph will also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

On Sunday, the rainshower activity will change over to snow showers
as colder air moves into the region. At this time, only very light
accumulation is possible to the west of the Cumberland Plateau.
Along the Cumberland Plateau however, a half inch or so of
accumulation will be possible, mainly on grassy areas. The warm
ground temperatures should prevent any major driving problems.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

21

The radar

The Ft Campbell radar (KHPX), 32 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Robertson

When
January 1, 11:55 AM CST
Where
Robertson County, 0.29 mi W of Cedar Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.550, -87.005

A tree was blown down onto a home on Mudcat Road.

Thunderstorm Wind, Robertson

When
January 1, 12:10 PM CST
Where
Robertson County, Greenbrier
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.430, -86.800

A large tree was blown down onto a vehicle and power lines were blown down on Highway 431 S.

Thunderstorm Wind, Cheatham

When
January 1, 12:24 PM CST
Where
Cheatham County, Chapmansboro
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
36.350, -87.170

Cumberland Electric reported trees and power lines were blown down in Chapmansboro.

Thunderstorm Wind, Davidson

When
January 1, 12:33 PM CST
Where
Davidson County, 1.56 mi ESE of Little Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.269, -86.755

Several trees were blown down near Old Hickory Blvd at Dickerson Pike.

Thunderstorm Wind, Davidson

When
January 1, 12:35 PM CST
Where
Davidson County, 1.07 mi S of Goodlettsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.305, -86.717

Trees were blown down near Moss Trail at Garrett Drive.

Thunderstorm Wind, Davidson

When
January 1, 12:37 PM CST
Where
Davidson County, 1.87 mi N of Maplewood
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.257, -86.721

A tree was blown down into a home in Madison near Donna Drive at Norman Drive.

Tornado, Giles

When
January 1, 4:11 PM CST to 4:25 PM CST
Where
Giles County, 2.24 mi SE of Thorne Store to 0.87 mi WSW of Elkton
Rating
EF1
Path length
11.15 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.997, -87.102

This tornado touched down in Limestone County, Alabama near the intersection of Persimmon Tree Road and Siniard Road, where a few trees were snapped or uprooted. It moved to the northeast, snapping and uprooting numerous trees as it crossed Tommy Hill Road and Lester Road. As the tornado crossed Holly Lane, it downed dozens of trees. It continued its northeastward progression, uprooting trees along Salem Minor Hill Road and Gardner Holly Road. It then continued into Giles County, Tennessee. Special thanks to the Limestone County EMA for their assistance with this survey. In Tennessee, the tornado continued northeast where NASA satellite imagery showed it blew down dozens of trees south of Hagan Road. On the eastern end of Hagan Road, two homes received minor damage and several outbuildings were destroyed. Another home had minor damage on Case Road at Bethel Road. The worst damage occurred on Alf Harris Road where several homes and outbuildings received significant damage. The tornado then turned more eastward and passed just north of the Prospect community, before more homes and outbuildings were damaged on Liberty Road, Kelley Road, and Prospect Elkton Road. The tornado lifted just west of Elkton, Tennessee. Total path length of this EF-1 tornado in Alabama and Tennessee was 16.9 miles. Special thanks to Giles County EMA for their help with this storm damage survey.

Thunderstorm Wind, Van Buren

When
January 1, 5:00 PM CST
Where
Van Buren County, 5.38 mi E of Phiferes
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.655, -85.356

Multiple trees were reportedly blown down in Fall Creek Falls State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyThe tornado archive for Tennessee, 2022Warnings in Tennessee, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004574, 1004575, 1004576, 1004577, 1004578, 1004579, 1004580, 1004581.